What allergy medicine can you take with allegra

View interaction reports for Allegra Allergy (fexofenadine) and the medicines listed below.

Allegra Allergy (fexofenadine) alcohol/food interactions

There is 1 alcohol/food interaction with Allegra Allergy (fexofenadine)

Allegra Allergy (fexofenadine) disease interactions

There is 1 disease interaction with Allegra Allergy (fexofenadine):


How Antihistamines Work

When you've been exposed to a substance you're allergic to (such as pet dander, dust mite, ragweed, or peanuts), your body produces histamine, which is a chemical messenger released by cells in the immune system to alert the relax of the immune system to a foreign invader.

Histamines cause the typical allergy symptoms of sneezing, stuffy and runny nose, watery and itchy eyes, and an itchy throat that you associate with exposure to whichever allergens you are sensitive to.


Comparison of Claritin, Zyrtec, and Allegra

Claritin, Zyrtec, and Allegra are every considered newer generation antihistamines.

First-generation antihistamines, such as Benadryl (diphenhydramine) and Atarax (hydroxyzine), can be helpful for allergies and hives as well, but their use is limited due to side effects such as fatigue and sedation (sleepiness).

So while Claritin, Zyrtec, and Allegra are every newer generation antihistamines that can treat hay fever or hives, there may be some advantages for each of these over the others.

Dosing 

While you should consult your doctor about the best way to take any medication, there are widely accepted dosing recommendations for every three of these antihistamines.

First and foremost, each works best when taken daily rather than intermittently.

All of these antihistamines are indicated for adults and children 2 years of age and older, with Zyrtec and Claritin dosed once a day for every ages. Allegra is dosed twice a day for children age 2 to 11, and once a day for adults and children age 12 years and older. Finally, since Allegra can be used in children as young as six months of age, it's sometimes the ideal choice for young children.

What You Should Know About Your Child's Allergy Treatments

Pregnancy and Breastfeeding

Claritin and Zyrtec are pregnancy category "B," meaning they're preferred during pregnancy over Allegra.

However, Allegra is considered to be safer for breastfeeding mothers compared to Zyrtec and Claritin.

What allergy medicine can you take with allegra

Side Effects

All three antihistamines may cause side effects such as:

  1. Dizziness
  2. Dry mouth
  3. Drowsiness
  4. Mood changes (mostly limited to some children)
  5. Confusion
  6. Blurred vision
  7. Nausea and vomiting
  8. Difficulty urinating 

That said, the side effect profile may vary slightly among them. For instance, Allegra is completely non-sedating (doesn't make people sleepy), while Claritin is minimally sedating (makes only a little number of people sleepy).

Zyrtec, on the other hand, causes sedation in approximately one in six people who take the medication.

Other Factors

Besides dosing, there are some slight differences in how quickly or well the drugs work. For example, while Claritin is effective for treating hay fever and hives, other antihistamines, such as Zyrtec and Allegra, work better and faster and final longer. For example, Zyrtec and Allegra work quickly for the treatment of allergic rhinitis and hives, typically within less than an hour.

On the other hand, studies show that Claritin takes numerous hours to start working.

Even further, studies show that Allegra is almost as excellent as Zyrtec at treating hayfever, although Zyrtec and its isomer Xyzal (levocetirizine) appear to be better medicines for the treatment of hives.

There are also some unexpected nuances associated with each of the antihistamines. For example, if you're taking Allegra, it's significant to avoid drinking fruit juice for one to two hours before you take the medication and one to two hours after.

Juices such as orange juice or grapefruit juice can decrease the absorption of Allegra by almost half.


Check for interactions

Type in a drug name to check for interactions with Allegra Allergy (fexofenadine).


Is mixing allergy meds safe? Can you take Benadryl with Claritin?

Most allergy medicines should not be combined with one another, according to Dr. Susan Besser, a primary care provider at Mercy Medical Middle in Baltimore, Maryland.“You should not take multiple oral antihistamines together, such as Benadryl, Claritin, Zyrtec, Allegra or Xyzal. Pick one and take it daily. These medicines work better to control symptoms if you take them daily,” she explains.

Dr.

Duane Gels, an allergist with Annapolis Allergy and Asthma in Annapolis, Maryland agrees that combining more than one oral antihistamine is unwise. “Here’s the problem with doubling up,” says Dr. Gels. “The FDA requires testing for these drugs to determine their safety, and the testing costs money. The Claritin folks will pay for safety studies in order to get their drug approved, and so will Allegra.

But Claritin won’t pay for studies showing it’s safe to take with Allegra. And Allegra won’t pay for studies saying it is safe to take with Claritin.”

But what if a patient just can’t stop sneezing with one oral antihistamine?

Allegra Warnings

Allegra helps control the symptoms of allergies or hives, but it does not cure them. You should continue to take the drug even if you feel well and do not experience symptoms.

Before starting Allegra, tell your doctor if you own or own ever had kidney disease.

Allegra may interfere with skin allergy tests and you may need to stop it before having these tests.

Use Allegra with caution in elderly patients, as they may be more sensitive to its effects.

This drug can be used to treat hives in patients 6 months or older and to treat allergies and allergic reactions in patients 2 years of age and older.

Allegra’s safety and effectiveness has not been confirmed in children younger than 6 months of age.

Can you combine allergy nasal sprays?

“I would propose topical nasal steroids, assuming they don’t own a contraindication,” says Dr. Gels. “Those are nasal sprays. Flonase, Nasacort, and Rhinocort are available over the counter.”

He continues, “However, if itchy eyes are the patient’s main issue, a topical antihistamine (eye drops) is better.

Some choices include Ketotifen (Zaditor) over the counter, or a prescription love Olopatadine [Pataday, Pazeo, or Patanol].”

You should avoid nasal decongestant sprays such as oxymetazoline (Afrin) unless absolutely needed. Even then, do not use Afrin for more than use three to five days. These drugs cause rebound congestion and are addictive.

RELATED: Are you suffering from Afrin addiction?

What about oral decongestants love Sudafed?

“Sudafed (taken orally) can be pseudoephedrine or phenylephrine,” says Dr.

What allergy medicine can you take with allegra

Gels. “The previous now requires showing an ID and is behind the counter, though it does not require a prescription.

What allergy medicine can you take with allegra

It works a little better than the latter, which is on the shelves. Both may trigger insomnia or rapid heart rate especially when combined with caffeine, so talk to your doctor before going this route.”

However, Sudafed should be avoided in patients younger than 4 because of an increased risk of toxicity, which can be fatal. Also, if you are on or own been on monoamine oxidase inhibitors antidepressants (MAOIs) in the recent past, it should also be avoided.

And remember, you should always follow the dosing recommendations on the drug label, as overdosing on any medication can cause side effects.

(And always refer to the drug label before giving any medication to a kid younger than 4 years.) High doses of antihistamines can cause drowsiness and rapid heart rate, even the “non-sedating” helpful. Medicines such as Zyrtec and Claritin are only “non-drowsy” at the FDA-approved dose. What’s more, an overdose of the “sedating” antihistamines (think Benadryl) can cause seizures and hallucinations.

Furthermore, some antihistamines are combined with pain medicine or decongestants. If you take another pain killer or decongestant at the same time, that could cause an overdose as well.

So read the label carefully.

If you are taking any other medication, whether it’s prescription or over the counter, be certain to enquire your doctor or pharmacist if it’s safe to take your allergy medicine with it. You can also contact Poison Control if you ponder you took too much or gave too much to your kid. The phone number is 1-800-222-1222, or use the online tool. When in doubt, enquire a professional.

Here’s to a healthy (and short) allergy season!

allergies

Allegra is the brand name of fexofenadine, an over-the-counter medication used to treat the signs and symptoms of allergies and hives.

Allegra is in a class of medications known as antihistamines, which stop the effects of histamine, a substance in your body that causes allergic symptoms by blocking the histamine receptor known as the H1 receptor.

Allegra causes less drowsiness than other antihistamines.

What allergy medicine can you take with allegra

It can assist alleviate symptoms such as runny nose and sneezing; red, watery, or itchy eyes; itchy nose, throat or roof of the mouth; or itchy skin and rash.

Allegra comes in tablet and liquid form. It was approved by the Food and Drug istration (FDA) in 1995.

Pregnancy and Allegra

Before taking Allegra, tell your physician if you are pregnant, plan to become pregnant, or are breastfeeding. Because there are no controlled studies in human pregnancy, Allegra is only recommended for use in pregnancy when the benefits outweigh the risks.

What allergy medicine can you take with allegra

Animal studies own shown dose-related decreases in weight acquire and survival in rat pups.

It's common for people with hives (called urticaria) or hay fever (called allergic rhinitis) to wonder which over-the-counter antihistamine they should take: Claritin (loratadine), Zyrtec (cetirizine), or Allegra (fexofenadine)?

All of these antihistamines own been available OTC without a prescription for a number of years. But if you're thinking these antihistamines are the same, they're actually not.

Depending on the allergic condition being treated, the age of the person, as well as other underlying issues (such as pregnancy), the best choice of antihistamine might be different.


More about Allegra Allergy (fexofenadine)

Related treatment guides

Drug Interaction Classification

Major Highly clinically significant.

Avoid combinations; the risk of the interaction outweighs the benefit.

Moderate Moderately clinically significant.

What allergy medicine can you take with allegra

Generally avoid combinations; use it only under special circumstances.

Minor Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.
Unknown No interaction information available.


Talking With Your Doctor

The best antihistamine choice for any one person is based on the degree of symptom relief desired and the degree of side effects you're willing to tolerate.

For mild to moderate allergy symptoms, Allegra may be preferable to drugs such as Zyrtec since these other drugs are more sedating.

Yet for severe symptoms which are interfering with work, school, or frolic, a medication such as Zyrtec may be needed.

In addition, it's extremely significant to note that every person is diverse. This means that despite what studies tell, there are numerous people who do not experience any fatigue on Zyrtec or Xyzal. Likewise, there are people whodoexperience fatigue on Allegra.

Furthermore, it's sometimes helpful to attempt diverse medications to see which works best for you as an individual.

If you attempt this, though, talk with your doctor first.

For instance, you can record below your most annoying symptoms, and rank them from 1 to 10 based on how well they are controlled by diverse medications.

Finally, for those who need medications, it's also a excellent thought to talk with an allergist about the possibility of allergy testing and allergy shots. While allergy shots require more follow-up (and more pokes) they can sometimes cure allergies (or at least significantly reduce their symptoms), so that medications are no longer needed.

In addition, it's thought that allergy shots may sometimes assist prevent the development of new allergies.

What Is an Allergist?

A Expression From Verywell

In the finish, Claritin, Zyrtec, and Allegra are every excellent antihistamine options and are generally well-tolerated. But there are some differences between them, as outlined above, which may make one of these antihistamines better than the others depending on a person's needs and characteristics.

Antihistamines reduce the number of histamines circulating in your system, thereby reducing symptoms.

It can be extremely helpful to hold a journal to get an objective measure of which drug works best.

Allegra Allergy (fexofenadine) Drug Interactions

A entire of 62 drugs are known to interact with Allegra Allergy (fexofenadine).

  1. 51 moderate drug interactions
  2. 11 minor drug interactions

Show every medications in the database that may interact with Allegra Allergy (fexofenadine).


RELATED VIDEO: